Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 24, 2022, 3:22 PM EDT for Isabella County, Montcalm County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2022, 3:22 PM EDT (19:22 UTC)
- Expired
- Apr 24, 2022, 4:02 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Isabella County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS53 KGRR 241922
SVRGRR
MIC073-117-242015-
/O.NEW.KGRR.SV.W.0002.220424T1922Z-220424T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
322 PM EDT Sun Apr 24 2022
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Isabella County in central Michigan...
Northeastern Montcalm County in central Michigan...
* Until 415 PM EDT.
* At 321 PM EDT, a severe thunderstorm was located over Edmore, or 7
miles north of Stanton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mount Pleasant and Shepherd around 345 PM EDT.
Rosebush around 355 PM EDT.
Other locations impacted by this severe thunderstorm include McBride,
Westville, Cedar Lake, Six Lakes, Loomis, Vestaburg, Blanchard,
Wyman, Delwin and Winn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4347 8461 4346 8484 4339 8485 4330 8507
4339 8516 4347 8515 4347 8508 4359 8509
4381 8495 4381 8461
TIME...MOT...LOC 1921Z 225DEG 42KT 4340 8503
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LAURENS3 follow-up statements
453
WWUS53 KGRR 241936
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
336 PM EDT Sun Apr 24 2022
MIC117-241945-
/O.CAN.KGRR.SV.W.0002.000000T0000Z-220424T2015Z/
Montcalm MI-
336 PM EDT Sun Apr 24 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTCALM COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4347 8461 4347 8496 4353 8499 4381 8494
4381 8461
TIME...MOT...LOC 1935Z 230DEG 40KT 4351 8486
$$
MIC073-242015-
/O.CON.KGRR.SV.W.0002.000000T0000Z-220424T2015Z/
Isabella MI-
336 PM EDT Sun Apr 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR ISABELLA COUNTY...
At 335 PM EDT, a severe thunderstorm was located 7 miles southwest of
Mount Pleasant, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Mount Pleasant and Shepherd around 345 PM EDT.
Rosebush around 350 PM EDT.
Other locations impacted by this severe thunderstorm include Delwin,
Winn, Loomis, Beal City and Weidman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4347 8461 4347 8496 4353 8499 4381 8494
4381 8461
TIME...MOT...LOC 1935Z 230DEG 40KT 4351 8486
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thielke831
WWUS53 KGRR 241950
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
350 PM EDT Sun Apr 24 2022
MIC073-242015-
/O.CON.KGRR.SV.W.0002.000000T0000Z-220424T2015Z/
Isabella MI-
350 PM EDT Sun Apr 24 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN ISABELLA COUNTY...
At 350 PM EDT, a severe thunderstorm was located near Mount Pleasant,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Isabella County, including the following locations...
Delwin and Loomis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 8461 4358 8473 4363 8479 4381 8472
4381 8461
TIME...MOT...LOC 1950Z 222DEG 41KT 4364 8470
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thielke569
WWUS53 KGRR 242002
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
402 PM EDT Sun Apr 24 2022
MIC073-242011-
/O.CAN.KGRR.SV.W.0002.000000T0000Z-220424T2015Z/
Isabella MI-
402 PM EDT Sun Apr 24 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ISABELLA COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4355 8461 4358 8473 4363 8479 4381 8472
4381 8461
TIME...MOT...LOC 2000Z 225DEG 42KT 4374 8456
$$
ThielkeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:07 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 24, 2:07 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 207 PM EDT Sun Apr 24 2022 LATEST UPDATE... Aviation .UPDATE... Issued at 1130 AM EDT Sun Apr 24 2022 A cold front is moving east at 1100am from a position across Central Wisconsin and Western Illinois. Surface dew points are pooled along and ahead of the front...with 60F dew points surging through Northeast Illinois into Southeast Wisconsin. 60F dew points should overspread the Grand Rapids forecast area this afternoon. Partial sunshine is occuring in our area east of a line from Mt Pleasant to Grand Rapids to Kalamazoo. At this time, per the SPC Mesoanalysis page instability remains low...with MUCAPE values less than 500 j/kg and LI's around -1C. Mid level lapse rates are not overly steep with 7.0 C/KM being about the max at this time. We are going to have to destabilize from below as mid level temperatures largely do not change this afternoon. So, this will occur via the low level moisture advection and heating in the breaks occurring to the east. The 12Z HREF has shown an increase in thunderstorm activity for this afternoon and evening over the last 3 runs (including this morning's run). We see this in the MAX 4hr and 24hr reflectivity swaths. The 50dbz echo that is painted across our CWA has increased. It is centered in the 400pm to 800pm time frame. Updraft helicity swaths remain higher than yesterday's 12Z run which suggest there will be more storm organization. This is due to 40-50 knots of wind at 850mb and 65 knots of wind at 500mb. This equates to deep layer shear values on the order of 50 knots. The strength of the wind fields and lack of directional shear produce straight line hodographs which suggest damaging winds are the main threat. The lack of significant instability (1000-1500 j/kg of MUCAPE at max heating) make hail a lesser threat. Cannot rule out a tornado (very low chance) given the strength of the wind fields, but do not see this as much of a threat. Expecting broken lines of storms with the potential of some damaging wind gusts to around 60 mph. Main time frame is 300pm to 1000pm, but especially between 400pm and 800pm. Zone of biggest threat will be south and east of Grand Rapids and Big Rapids. Radar interrogation this afternoon and evening will focus on monitoring bowing segments for strong winds and any storms that can acquire rotation for wind and hail. && .DISCUSSION...(Today through next Saturday) Issued at 336 AM EDT Sun Apr 24 2022 -- Severe weather remains possible this afternoon/evening -- Our biggest potential impact weather over the next seven days looks to be the severe threat this afternoon/evening across portions of the area. There has not been a lot of change generally speaking over the last few model runs regarding this potential event this afternoon. The biggest potential looks to occur over the SE portion of the area, roughly east of a South Haven-GR-Mt. Pleasant line. East of this line is where there is good agreement that there will be less in the way of pcpn and cloud cover, and better heating will take place. These favored areas could see temps approaching 80 degrees with dew points up around 60F once again, which would increase ML CAPE values over 1,000 J/kg. This is not ideal, but could be enough for some severe weather given favorable shear values. Effective shear values off of forecast soundings indicate up around 50 knots of deep layer effective shear with the mid level jet being close by. These shear values will give storms that develop a chance to become strong to severe. All hazards do look to be in play for the area with this potential event. We expect a scattered to broken line of convection orientated from SW to NE to develop or strengthen near the differential heating boundary that separates the better instability from lesser amounts. Low level 0-3km shear vectors indicate they will be fairly parallel to the line. The wind fields would support a wind threat where the shear vectors are more perpendicular to the storms. Mid level lapse rates are around 6.5 C/km or so, with somewhat thinner CAPE profiles. Finally, a tornado threat does exist as there is enough 0- 3km shear with the low level jet overhead. Also, forecast hodographs show some decently curved profiles with veering winds. We believe the best time for severe weather will be from around 3-7 pm before the line would move east of the area. Additional showers and embedded storms will be possible after the line ahead of the cold front. SE areas would be favored for additional rain. -- Colder early this week with rain/snow chances -- We will see a secondary cold front and upper trough move through during the daylight hours of Monday. This scenario will keep temps from warming much as the colder air floods in at that point. There is not really expected to be any rain with the secondary front as the atmosphere is quite dry at that time. We will see precipitation chances increase some for Tuesday. Favored areas will be across the north where the upper trough diving over the region will be more centered on. 850 mb temperatures are forecast to drop to -5 to -10C by late Tuesday afternoon. Instability/cold pool showers will develop with the next upper wave moving overhead. The air will be cold enough to support some snow showers on Tuesday. -- Moderating temps with small rain chances mid-late week -- The upper trough and associated showers will move out of the area by Wednesday morning, and high pressure will build in. There is a fairly decent upper ridge slowly building in. At the sfc, high pressure centered near Hudson Bay will drive cool and dry air down from the NE. This ridging at the sfc and aloft will still around, and help to dry things out a bit. Temperatures will slowly moderate as return flow gradually sets up. The air will be dry enough that a couple of week systems that try to move in will not be able to sustain pcpn for a bit, maybe until next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 207 PM EDT Sun Apr 24 2022 Showers and thunderstorms will be possible this afternoon and evening at all TAF sites between 300pm and 1000pm. The precipitation will occur ahead of a cold front that will lag behind the showers/storms by a few hours. There may be a few hour period of MVFR ceilings with the precipitation at any TAF site with the best chance occurring at KMKG and KGRR. Overnight, conditions should primarily be VFR in the wake of the front. Another chance for rain occurs Monday morning towards KJXN. Winds will be gusty from the south-southwest this afternoon at 14-30 knots. Winds will subside considerably after sunset and certainly by midnight. && .MARINE... Issued at 336 AM EDT Sun Apr 24 2022 We will be holding on to the Small Craft Advisory that is in effect until early Monday. Winds will be holding up through early Monday, but will stay limited with the warmer air moving in over the colder waters of Lake Michigan. Conditions may flirt with Gales at times, but it stays marginal enough for now to hold off on the upgrade. There is a brief break late Sunday night/Monday morning. As quick as it comes down, the winds, and eventually the waves will come back up. This looks like another solid Small Craft Advisory. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 2 AM EDT Monday for LMZ844>849. && UPDATE...Duke DISCUSSION...NJJ AVIATION...Duke MARINE...NJJ
Hazardous weather outlook, Apr 24, 5:11 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 511 AM EDT Sun Apr 24 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 511 AM EDT Sun Apr 24 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to locally severe thunderstorms will be possible this afternoon and evening. The highest chance of severe weather will be between 3 pm and 10 pm this evening. The highest threat will be strong winds, with large hail, locally heavy rainfall, and isolated tornadoes also possible. Areas east of a line from Mt. Pleasant to GR to South Haven will have the highest chance for severe weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-250915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 511 AM EDT Sun Apr 24 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will continue to produce hazardous conditions for Small Craft. This threat will taper off overnight. There will be a chance of a few thunderstorms through today. Severe weather is not likely over the lakeshore, however some cloud to water lightning, gusty winds, small hail, and locally heavy downpours are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Apr 24, 3:08 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
308 PM EDT Sun Apr 24 2022
MIZ051-242015-
Montcalm MI-
308 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of northeastern
Montcalm County through 415 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stanton, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stanton... Edmore... Lakeview...
Sidney... McBride... Langston...
Westville... Cedar Lake... Entrican...
Six Lakes... Vestaburg... Turk Lake...
Wyman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4333 8485 4321 8524 4331 8533 4347 8532
4346 8485 4344 8484
TIME...MOT...LOC 1908Z 224DEG 52KT 4331 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LAURENSSpecial weather statement, Apr 24, 3:13 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
313 PM EDT Sun Apr 24 2022
MIZ064-065-072-242015-
Kalamazoo MI-Allegan MI-Barry MI-
313 PM EDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of southeastern
Allegan, Barry and northern Kalamazoo Counties through 415 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westwood, or near Kalamazoo, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kalamazoo... Portage... Hastings...
Otsego... Plainwell... Middleville...
Galesburg... Richland... Freeport...
Martin... Westwood... Comstock Northwest...
Gull Lake... Alamo... Orangeville...
Irving... Augusta... Woodland...
Delton... Yankee Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4227 8577 4237 8576 4276 8551 4276 8507
4242 8526 4242 8530 4235 8530 4229 8533
4220 8576
TIME...MOT...LOC 1913Z 231DEG 56KT 4233 8564
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:08 PM EDT | Special Weather Statement | GRR | Montcalm | 67 min |
| Apr 24, 3:13 PM EDT | Special Weather Statement | GRR | Barry | 62 min |
| Apr 24, 6:35 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 25 min |
| Apr 24, 6:45 PM EDT | Special Weather Statement | GRR | Ingham | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.